Hail, Shenandoah
- When
- July 23, 4:12 PM EST
- Where
- Shenandoah County, 0.69 mi NNE of Van Buren Furnace
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.979, -78.544
A Bermuda high was to the east and southerly flow across the Mid-Atlantic led to warm and humid conditions. A cold front approached from the Great Lakes and showers and thunderstorms moved across the region leading to large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A Bermuda high was to the east and southerly flow across the Mid-Atlantic led to warm and humid conditions. A cold front approached from the Great Lakes and showers and thunderstorms moved across the region leading to large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 1:51 PM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 251 PM EDT WED JUL 23 2014 .SYNOPSIS... A COLD FRONT FROM THE GREAT LAKES WILL SLOWLY APPROACH THE REGION THROUGH TONIGHT. THE BOUNDARY WILL SLOWLY PASS THROUGH THE AREA THURSDAY INTO THURSDAY NIGHT AND HIGH PRESSURE WILL RETURN FOR FRIDAY. HIGH PRESSURE WILL MOVE OFF THE COAST DURING THE WEEKEND AND A COLD FRONT WILL PASS THROUGH THE AREA EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... CYCLONIC FLOW ALOFT CONTINUES AS A UPPER LEVEL TROUGH PERSISTS ACROSS THE NORTHEASTERN U.S. A BERMUDA HIGH PERSISTS TO THE EAST WHILE A COLD FRONT APPROACHES THE POTOMAC HIGHLANDS THIS AFTERNOON. HOT AND HUMID CONDITIONS HAVE LED TO INSTABILITY ON THE ORDER OF 2K-3K J/KG. A CU FIELD HAS DEVELOPED IN AREAS THAT HAVE SEEN FULL SUNSHINE TODAY. AREAS THAT ARE CLEAR SAW CLOUDS THIS MORNING AND HAVE NOT YET REACHED THEIR CONVECTIVE TEMP. ALL SHOULD BE FILLED IN WITH CU SOON. FCST MAX TEMPS TODAY WILL BE IN THE MID 90S RESULTING IN HEAT INDICES NEAR 100. A STABLE LAYER AT 650MB PER 12Z IAD RAOB WILL CONTINUE TO WEAKEN AND SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO VALLEY AHEAD OF A COLD FRONT. THIS ACTIVITY WILL MOVE INTO THE MID-ATLANTIC LATER THIS AFTERNOON AND EVENING. A LEE TROUGH PRESENT ACROSS THE REGION THIS AFTERNOON MAY CAUSE SHOWERS AND STORMS TO INITIATE NEAR THE BLUE RIDGE MTNS. DUE TO THE WEAK FORCING ALOFT...A INVERSION AND WEAK SHEAR PROFILES ACROSS THE MID-ATLANTIC THIS AFTERNOON... ACTIVITY SHOULD BE SCATTERED AND SUB-SEVERE. LATER TODAY...AS CONDITIONS BECOME MORE FAVORABLE FOR ORGANIZED CONVECTION...A FEW STORMS MAY BECOME STRONG TO SEVERE PRODUCING DMG WINDS. DUE TO THE HEIGHT OF THE FZL...LARGE HAIL IS NOT EXPECTED AT THIS TIME. THE COLD FRONT WILL CROSS THE MID ATLANTIC LATE TONIGHT AS THE UPPER LEVEL TROUGH DIGS INTO THE MIDWEST. SHOWERS AND THUNDERSTORMS MAY PERSIST OVERNIGHT AS MOISTURE AND UPPER LEVEL FORCING LAG BEHIND THE COLD FRONT. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THURSDAY. IT WONT BE UNTIL THE TROUGH AXIS CROSSES THE MID ATLANTIC THURSDAY AFTERNOON WILL DRY CONDITIONS AND CLEARING MOVE INTO THE AREA FROM THE NORTH. FCST MAX TEMPS ARE AROUND 80 DEGREES THURSDAY. THE COLD FRONT WILL CONTINUE TO SAG SOUTHWARD THURSDAY NIGHT AND DRY CONDITIONS WILL PERSIST OVERNIGHT. FCST MIN TEMPS IN THE UPPER 50S WEST OF THE BLUE RIDGE TO THE LOW 60S NEAR THE I-95 CORRIDOR. HIGH PRESSURE MOVES INTO THE REGION FRIDAY RESULTING IN CALM AND MOSTLY SUNNY CONDITIONS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... HIGH PRESSURE WILL KEEP US DRY FRIDAY NIGHT...FROM THE SHENANDOAH VALLEY TO THE CHESAPEAKE BAY. THERE COULD BE A SHOWER OVER PARTS OF THE POTOMAC HIGHLANDS OTHERWISE. UPPER ENERGY WILL MOVE EAST ACROSS OHIO AND PENNSYLVANIA SATURDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE REGION. ADDITIONAL SHOWERS OR THUNDERSTORMS MAY DEVELOP INTO SATURDAY NIGHT AS ADDITIONAL ENERGY SLIDES ACROSS THE MID ATLANTIC. THE MAIN STORM SYSTEM OVER THE GREAT LAKES WILL BEGIN TO SLIDE ACROSS THE REGION SUNDAY INTO SUNDAY NIGHT. SEVERAL WAVES OF ENERGY WILL PIVOT AROUND THE MAIN STORM...BRINGING INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS. A COUPLE OF THUNDERSTORMS COULD BRING HEAVY RAIN AND GUSTY WINDS. AS THE MAIN STORM MOVES INTO SOUTHEAST CANADA MONDAY INTO MONDAY NIGHT...ITS ASSOCIATED SURFACE COLD FRONT WILL PUSH TO THE EAST COAST BY TUESDAY MORNING. AHEAD OF THE FRONT...PERHAPS ONE FINAL ROUND OF SHOWERS AND THUNDERSTORMS COULD DEVELOP IN THE REGION. TUESDAY WILL BE DRIER AND COOLER WITH HIGH PRESSURE BUILDING IN FROM THE WEST. THERE COULD BE A LINGERING SHOWER IN THE POTOMAC HIGHLANDS TUESDAY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON AND EVENING. SCT SHRA AND SCT TSRA ARE POSSIBLE AT THE TERMINALS. SOME STRONGER STORMS THIS EVENING MAY PRODUCE GUSTY WINDS. MVFR/IFR CONDITIONS POSSIBLE WITHIN THUNDERSTORMS. VFR CONDITIONS EXPECTED OUTSIDE ACTIVITY. THE COLD FRONT WILL CROSS OVERNIGHT BUT SHRA AND VCTS ARE POSSIBLE INTO THURSDAY. VFR CONDITIONS FRIDAY NIGHT AND SATURDAY WITH LIGHT AND VARIABLE WINDS BECOMING SOUTHERLY. MVFR OR IFR CONDITIONS COULD DEVELOP WITH SHOWER AND THUNDERSTORM ACTIVITY SATURDAY NIGHT...MAINLY NEAR CHO AND MRB TERMINALS. IFR CONDITIONS MAY BE MORE LIKELY AT ANY OF THE TERMINALS SUNDAY WITH SHOWERS AND GUSTY THUNDERSTORMS. && .MARINE... SOUTHERLY FLOW WILL CONTINUE ACROSS THE WATERS THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS LATE TONIGHT AND SMW'S ARE POSSIBLE. A COLD FRONT WILL CROSS THE REGION OVERNIGHT AND INTO THURSDAY MORNING. SHOWERS AND ISO THUNDERSTORMS WILL LINGER INTO THURSDAY. HIGH PRESSURE WILL MOVE INTO THE REGION THURSDAY NIGHT AND A SCA IS POSSIBLE LATE THURSDAY AND FRIDAY MORNING AS NRLY WINDS INCREASE ACROSS THE WATERS. SMALL CRAFT ADVISORIES MAY BE NEEDED SATURDAY NIGHT AND SUNDAY WITH GUSTY SOUTH TO SOUTHWEST WINDS AHEAD OF A COLD FRONT. && .TIDES/COASTAL FLOODING... A SOUTHERLY FLOW HAS CAUSED TIDAL ANOMALIES TO BE AROUND ONE-HALF TO THREE QUARTERS OF A FOOT ABOVE NORMAL. THE POSITIVE ANOMALIES WILL CONTINUE THIS AFTERNOON AND EVENING...BUT THE NEXT HIGH TIDE WILL BE THE LOWER OF THE TWO SO MINOR FLOODING IS NOT EXPECTED. THE FLOW WILL TURN OFFSHORE BEHIND A SURFACE TROUGH LATE TONIGHT INTO THURSDAY...SO ANOMALIES ARE EXPECTED TO DECREASE DURING THIS TIME. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...HAS NEAR TERM...HAS SHORT TERM...HAS LONG TERM...KLW AVIATION...HAS/KLW MARINE...HAS/KLW TIDES/COASTAL FLOODING...HAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1038 AM EDT WED JUL 23 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 241000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1038 AM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE DEVELOPING AHEAD OF A COLD FRONT LATE THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS LATE THURSDAY NIGHT INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-241000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1038 AM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE DEVELOPING AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 1 ESE ARDEN 39.41N 78.03W
07/13/2014 BERKELEY WV NWS STORM SURVEY
TREE FELL ON MOBILE HOME.
&&
EVENT NUMBER LWX1400875
KCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG MARTINSBURG 39.46N 77.96W
07/13/2014 BERKELEY WV EMERGENCY MNGR
TREE FELL ON RESIDENCE IN THE 200 BLOCK OF NORTH SPRING
STREET IN MARTINSBURG.
&&
EVENT NUMBER LWX1400876
KCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND DMG 2 NNE GLENGARY 39.41N 78.15W
07/13/2014 BERKELEY WV NWS STORM SURVEY
SNAPPED TREE NEAR THE INTERSECTION OF BACK CREEK VALLEY
ROAD AND KATHYS LANE.
&&
EVENT NUMBER LWX1400877
KCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 2 WSW ARDEN 39.41N 78.07W
07/13/2014 BERKELEY WV NWS STORM SURVEY
TREE TOPPED ON APPLE HARVEST DRIVE NEAR THE
INTERSECTION WITH TRINITY CHURCH ROAD.
&&
EVENT NUMBER LWX1400878
KCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 1 W ARDEN 39.41N 78.07W
07/13/2014 BERKELEY WV NWS STORM SURVEY
LARGE TREE LIMB FELL IN THE FRONT YARD OF A HOUSE IN
THE 9000 BLOCK OF APPLE HARVEST DRIVE.
&&
EVENT NUMBER LWX1400879
KCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND DMG 2 W MARTINSBURG 39.46N 78.00W
07/13/2014 BERKELEY WV NWS STORM SURVEY
LARGE SECTION OF TREE AND NUMEROUS LIMBS FROM OTHER
TREES DOWN IN THE 9500 BLOCK OF TUSCARORA PIKE WEST OF
MARTINSBURG.
&&
EVENT NUMBER LWX1400880
KCSThe Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
There was a tree down near the intersection of Route 50 and Oakham Farm Lane.
There was a tree down on Tanners Ridge Road near Pine Grove Road and Highview Road.
There was a tree down on Dahlgren Road near the intersection of Thompson Hill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537179, 537180, 537181, 537182.